Bottles of poppers Banner overlay

Popper use concern

AOP concerns about damage to vision caused by legal high known as poppers

08 Mar 2016

Following news of a man whose vision was damaged by the use of poppers – a group of chemicals called alkyl nitrites – we’re warning users of the risks to their eyesight.

Geoff Roberson, Professional Adviser at the Association of Optometrists, said: “Poppers contain strong chemicals and there is increasing evidence they are harmful to the eyes. The eye is a very sensitive organ and the use of poppers can cause temporary and permanent eyesight damage, particularly loss of central vision. We’re aware of some patients who have experienced damage to their vision from a single use. Taking poppers is particularly dangerous for anyone with glaucoma, heart problems or anaemia. It’s important for those who might be looking for a quick high to be aware of the potential risk to their sight. Anyone with concerns about their vision after taking poppers should visit their local optometrist for further advice.”